Alert archive / Texas / Wind Advisories in 2020

Wind Advisory 1, NWS Midland/Odessa, TX

January 1, 20205 counties in Texas

NWS Midland/Odessa, TX issued this wind advisory at Jan 1, 2020, 2:15 PM CST for 5 counties in Texas. It took effect at Jan 2, 2020, 9:00 AM CST. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Jan 1, 2020, 2:15 PM CST (20:15 UTC)
In effect from
Jan 2, 2020, 9:00 AM CST
Expired
Jan 2, 2020, 6:00 PM CST
In force
9 hr
Issued by
NWS Midland/Odessa, TX

Counties Brewster County, TX, Culberson County, TX, Jeff Davis County, TX, Presidio County, TX, Reeves County, TX

The radar

The Midland/Odessa radar (KMAF), 221 km from the middle of the area, began a volume at 20:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 8.3 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2020-01-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2020-01-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 70 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1780 m above ground
0-6 km bulk shear
89 kt
0-1 km storm-relative helicity
70 m²/s²
0-3 km storm-relative helicity
108 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

084 
WWUS74 KMAF 012015
NPWMAF

URGENT - WEATHER MESSAGE
National Weather Service Midland/Odessa TX
215 PM CST Wed Jan 1 2020

NMZ027-TXZ270-271-020815-
/O.NEW.KMAF.HW.W.0001.200101T2015Z-200103T0000Z/
Guadalupe Mountains of Eddy County-
Guadalupe Mountains Above 7000 Feet-
Guadalupe and Delaware Mountains-
Including the cities of Queen, Guadalupe Mountains NP, 
and Pine Springs
115 PM MST Wed Jan 1 2020

...HIGH WIND WARNING IN EFFECT UNTIL 5 PM MST THURSDAY...

* WHAT...West winds 45 to 55 mph with gusts up to 70 mph.

* WHERE...Guadalupe and Delaware Mountains.

* WHEN...Until 5 PM MST Thursday.

* IMPACTS...Severe turbulence near the mountains will be hazardous
  for low flying light aircraft. High winds could make driving
  difficult for motorists driving high profile vehicles such as
  campers, vans, and tractor trailers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

TXZ277-020815-
/O.NEW.KMAF.HW.W.0001.200102T1500Z-200103T0000Z/
Davis Mountains-
Including the city of Fort Davis
215 PM CST Wed Jan 1 2020

...HIGH WIND WARNING IN EFFECT FROM 9 AM TO 6 PM CST THURSDAY...

* WHAT...West winds 40 to 50 mph with gusts up to 65 mph 
  expected.

* WHERE...Davis Mountains.

* WHEN...From 9 AM to 6 PM CST Thursday.

* IMPACTS...Severe turbulence near the mountains will be hazardous
  for low flying light aircraft. High winds could make driving
  difficult for motorists driving high profile vehicles such as
  campers, vans, and tractor trailers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

TXZ272>276-278>280-020815-
/O.NEW.KMAF.WI.Y.0001.200102T1500Z-200103T0000Z/
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Including the cities of Van Horn, Pecos, Marfa, Alpine, 
Big Bend NP, Panther Junction, Marathon, and Chisos Basin
215 PM CST Wed Jan 1 2020

...WIND ADVISORY IN EFFECT FROM 9 AM TO 6 PM CST THURSDAY...

* WHAT...West winds 25 to 35 mph with gusts up to 50 mph 
  expected.

* WHERE...Van Horn and Highway 54 Corridor, Reeves County 
  Plains, Marfa Plateau, Davis Mountains Foothills and Chisos 
  Basin, Eastern Culberson and Central Brewster Counties, and 
  Chinati Mountains.

* WHEN...From 9 AM to 6 PM CST Thursday.

* IMPACTS...Secure lawn furniture, garbage cans or other objects 
  which could be blown about by the wind.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/maf
2 follow-up statements
233 
WWUS74 KMAF 020831
NPWMAF

URGENT - WEATHER MESSAGE
National Weather Service Midland/Odessa TX
231 AM CST Thu Jan 2 2020

NMZ027-TXZ270-271-022130-
/O.CON.KMAF.HW.W.0001.000000T0000Z-200103T0000Z/
Guadalupe Mountains of Eddy County-
Guadalupe Mountains Above 7000 Feet-
Guadalupe and Delaware Mountains-
Including the cities of Queen, Guadalupe Mountains NP, 
and Pine Springs
131 AM MST Thu Jan 2 2020

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 5 PM MST THIS
AFTERNOON...

* WHAT...West winds 40 to 55 mph with gusts up to 65 mph.

* WHERE...Guadalupe and Delaware Mountains.

* WHEN...Until 5 PM MST.

* IMPACTS...Severe turbulence near the mountains will be 
  hazardous for low flying light aircraft. High winds could make 
  driving difficult for motorists driving high profile vehicles 
  such as campers, vans, and tractor trailers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

TXZ277-022130-
/O.CON.KMAF.HW.W.0001.200102T1500Z-200103T0000Z/
Davis Mountains-
Including the city of Fort Davis
231 AM CST Thu Jan 2 2020

...HIGH WIND WARNING REMAINS IN EFFECT FROM 9 AM THIS MORNING TO
6 PM CST THIS EVENING...

* WHAT...West winds 35 to 50 mph with gusts up to 60 mph 
  expected.

* WHERE...Davis Mountains.

* WHEN...From 9 AM to 6 PM CST.

* IMPACTS...Severe turbulence near the mountains will be 
  hazardous for low flying light aircraft. High winds could make 
  driving difficult for motorists driving high profile vehicles 
  such as campers, vans, and tractor trailers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

TXZ272>276-278>280-022130-
/O.CON.KMAF.WI.Y.0001.200102T1500Z-200103T0000Z/
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Including the cities of Van Horn, Pecos, Marfa, Alpine, 
Big Bend NP, Panther Junction, Marathon, and Chisos Basin
231 AM CST Thu Jan 2 2020

...WIND ADVISORY REMAINS IN EFFECT FROM 9 AM THIS MORNING TO 6 PM
CST THIS EVENING...

* WHAT...West winds 25 to 35 mph with gusts up to 50 mph 
  expected.

* WHERE...Van Horn and Highway 54 Corridor, Reeves County 
  Plains, Marfa Plateau, Davis Mountains Foothills and Chisos 
  Basin, Eastern Culberson and Central Brewster Counties, and 
  Chinati Mountains.

* WHEN...From 9 AM to 6 PM CST.

* IMPACTS...Secure lawn furniture, garbage cans or other objects 
  which could be blown about by the wind.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/maf
018 
WWUS74 KMAF 021958
NPWMAF

URGENT - WEATHER MESSAGE
National Weather Service Midland/Odessa TX
158 PM CST Thu Jan 2 2020

NMZ027-TXZ270-271-277-030000-
/O.CON.KMAF.HW.W.0001.000000T0000Z-200103T0000Z/
Guadalupe Mountains of Eddy County-
Guadalupe Mountains Above 7000 Feet-
Guadalupe and Delaware Mountains-Davis Mountains-
Including the cities of Queen, Guadalupe Mountains NP, 
Pine Springs, and Fort Davis
158 PM CST Thu Jan 2 2020 /1258 PM MST Thu Jan 2 2020/

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 PM CST /5 PM MST/
THIS EVENING...

* WHAT...West winds 35 to 45 mph with gusts up to 65 mph.

* WHERE...Guadalupe and Delaware Mountains.

* WHEN...Until 5 PM MST.

* IMPACTS...Severe turbulence near the mountains will be hazardous
  for low flying light aircraft. High winds could make driving
  difficult for motorists driving high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution if you must drive.

&&

$$

TXZ272>276-278>280-030000-
/O.CON.KMAF.WI.Y.0001.000000T0000Z-200103T0000Z/
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Including the cities of Van Horn, Pecos, Marfa, Alpine, 
Big Bend NP, Panther Junction, Marathon, and Chisos Basin
158 PM CST Thu Jan 2 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING...

* WHAT...West winds 25 to 35 mph with gusts up to 50 mph 
  expected.

* WHERE...Van Horn and Highway 54 Corridor, Reeves County 
  Plains, Marfa Plateau, Davis Mountains Foothills and Chisos 
  Basin, Eastern Culberson and Central Brewster Counties, and 
  Chinati Mountains.

* WHEN...Through 6 PM CST.

* IMPACTS...Secure lawn furniture, garbage cans or other objects 
  which could be blown about by the wind.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. 

&&

$$

For more information from the National Weather Service visit
https://weather.gov/maf

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this wind advisory went out at Jan 1, 11:21 AM CST, 2 hours 54 minutes earlier.

Area forecast discussion, Jan 1, 11:21 AM CST, 2 hours 54 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1121 AM CST Wed Jan 1 2020

.DISCUSSION...

Please see the 18z aviation discussion below.

&&

.AVIATION...

VFR conditions will prevail through the period. High level cloud
cover will persist across all TX terminals through sunset. Winds
will increase overnight above 12kts at KCNM in response to next
system moving across NM. SCT to BKN ceilings b/w 10-12k ft will
move over southeast NM terminals tonight, from the northwest.

&&

PREV DISCUSSION... /issued 323 AM CST Wed Jan 1 2020/

DISCUSSION...
Enjoy a beautiful New Year's Day with mostly sunny skies and
highs generally in the 60s areawide. A deep upper low over the
Baja of Mexico will slowly move east the next several days
bringing our next cold front on Thursday. An upper jet associated
with this trough but will move east allowing only a brief period
of time for stronger winds aloft to mix into the Davis and
Guadalupe Mountains, therefore a wind warning is not anticipated
at this time. Temperatures will drop to near normal behind the
front on Thursday, then a quick transition to westerly flow will
help temperatures rebound back above normal for the weekend. The
next strong cold front arrives Monday dropping temps back below
normal. No significant rainfall is expected the next seven days.

Hennig

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     42  59  35  55 /   0   0  10  10
Carlsbad                       40  55  31  52 /  10  10  10   0
Dryden                         43  66  39  61 /   0   0   0   0
Fort Stockton                  43  59  36  54 /   0   0  10  10
Guadalupe Pass                 34  44  28  43 /   0  10  10   0
Hobbs                          37  53  31  51 /   0  10  10  10
Marfa                          30  51  24  49 /   0  10   0   0
Midland Intl Airport           42  59  35  54 /   0  10  10  10
Odessa                         42  58  35  54 /   0  10  10  10
Wink                           39  59  32  55 /   0  10  10  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

87/29
Hazardous weather outlook, Jan 1, 2:38 AM CST, 11 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
238 AM CST Wed Jan 1 2020

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-020845-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
238 AM CST Wed Jan 1 2020 /138 AM MST Wed Jan 1 2020/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 1, 2:15 PM CSTHigh Wind WarningMAFBrewster, Culberson, Jeff Davis, Presidio28 hr

Nearby

Wind Advisories in Texas, 2020Every wind advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.